Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 6, NWS Denver/Boulder, CO

June 7, 2009Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 7, 2009, 1:53 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 1:53 PM MDT (19:53 UTC)
Expired
Jun 7, 2009, 2:30 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:15 PM MDTHAIL 32 Ssw Arapahoe Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 11:02 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 071953
TORBOU
COC005-035-039-072030-
/O.NEW.KBOU.TO.W.0006.090607T1953Z-090607T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
153 PM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  EXTREME NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 153 PM MDT...THE PUBLIC REPORTED A FUNNEL CLOUD 3 MILES WEST OF
  ARAPAHOE PARK...OR 14 MILES SOUTHEAST OF DENVER. THIS STORM WAS
  MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARAPAHOE
  PARK...EASTERN CENTENNIAL AND SOUTH CENTRAL AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 3969 10457 3954 10456 3953 10478 3968 10476
TIME...MOT...LOC 1953Z 275DEG 15KT 3963 10473

$$


RJK
1 follow-up statement
000 
WWUS55 KBOU 072024
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT SUN JUN 7 2009

COC005-035-039-072033-
/O.EXP.KBOU.TO.W.0006.000000T0000Z-090607T2030Z/
ELBERT CO-DOUGLAS CO-ARAPAHOE CO-
224 PM MDT SUN JUN 7 2009

...THE TORNADO WARNING FOR WEST CENTRAL ARAPAHOE...EXTREME
NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES WILL EXPIRE AT
230 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  
ANOTHER TORNADO WARNING IS BEING ISSUED FOR THIS STORM. 

LAT...LON 3969 10457 3954 10456 3953 10478 3968 10476
TIME...MOT...LOC 2023Z 275DEG 15KT 3962 10457

$$


RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:08 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 7, 3:08 AM MDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
308 AM MDT SUN JUN 7 2009

.SHORT TERM...COLD FRONT IS CURRENTLY BACKING SOUTHWEST ACROSS THE
FORECAST AREA. WEAK OUTFLOW FROM THUNDERSTORMS OVER SOUTHERN WYOMING
AND NORTHERN COLORADO IS PUSHING THROUGH THE DENVER METRO AREA NOW.
THE COLD FRONT RUNS FROM FORT COLLINS TO FORT LUPTON TO BYERS. AT
ITS CURRENT PACE THE FRONT WILL BE THROUGH MOST OF THE METRO AREA BY
SUNRISE. AIR BEHIND THE FRONT IS VERY MOIST AND COOLER. DEW POINTS
BEHIND THE FRONT OVER NORTHEAST ARE IN THE MID 50S. THIS WILL RESULT
IN LOW CLOUDS AND FOG THIS MORNING.

AT THE UPPER LEVELS...A SHORT WAVE TROUGH OVER UTAH WILL MOVE ACROSS
NORTHERN COLORADO TODAY. THE LIFT FROM THE SHORT WAVE COMBINED WITH
THE MOISTURE BEHIND THE FRONT SHOULD PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. THE AMOUNT OF THUNDERSTORM ACTIVITY AND THE STRENGTH
OF IT WILL DEPEND ON HOW MUCH CLEARING OCCURS LATE THIS MORNING AND
THIS AFTERNOON. LOOKS LIKE IT WILL BE SLOW TO CLEAR OUT TODAY AND
AFTERNOON HEATING WILL BE SLOW. LOWERED HIGH TEMPERATURES TO THE 60S
FOR MOST LOCATIONS TODAY WHICH WILL LIMIT HOW UNSTABLE IT WILL BE
THIS AFTERNOON. IF CURRENT FORECASTED HIGHS PAN OUT CAPES WILL
REMAIN BELOW A 1000 J/KG. THIS WILL MAKE IT HARD FOR STORMS TO
BECOME SEVERE BUT NOT IMPOSSIBLE.

.LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE GRIDS. A
PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO THROUGH
WEDNESDAY...WITH A CLOSED LOW OVER SRN PORTIONS OF ALBERTA/
SASKATCHEWAN PROVINCES AND AN UPPER LEVEL RIDGE OVER TX.  ON MONDAY
...COOLER TEMPERATURES WILL BE IN PLACE WITH A COLD FRONT SETTLING
ALONG THE FRONT RANGE AND PALMER DIVIDE.  THE AMS MAY BE FAIRLY
CAPPED OVER THE NERN PLAINS...BUT NAM12 SOUNDINGS SHOW SUFFICIENT
INSTBY ALONG THE FRONT RANGE AND PALMER DIVIDE WITH CAPES FM
800-1100 J/KG IN THE AFTN. ENUF SPEED/DIRECTIONAL SHEAR IN THE
SOUNDINGS TO SUGGEST A CHANCE OF SVR STORMS MAINLY SOUTH AND EAST OF
DENVER.  THE BEST POTENTIAL FOR STORMS WILL BE ALONG THE PALMER
DIVIDE....ALONG THE LEADING EDGE OF THE FRONTAL BOUNDARY.  ON
TUESDAY...THE UPPER LEVEL RIDGE IS PROGGED TO AMPLIFY SOMEWHAT WITH
A SURFACE TROF ALONG THE FRONT RANGE.  SURFACE DEWPOINTS SHUD
DECREASE ALONG THE FRONT RANGE WITH THE LOW LEVEL THETA-E AXIS
AGAIN SHIFTING TO THE EAST.  THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY AFTN/EVNG IS EXPECTED TO OCCUR TOWARDS THE
NORTHERN AND EASTERN BORDERS.  TUESDAY NIGHT INTO WEDNESDAY...MID
AND UPPER LEVEL MOISTURE WILL INCREASE OVER WRN AND NRN COLORADO AHD
OF AN UPPER LEVEL TROF OVER THE WEST COAST.  THIS SYSTEM IS PROGGED
TO LIFT NORTHEAST ACRS CO ON WEDNESDAY AFTN.  LOW LEVEL MSTR WILL
AGAIN INCREASE AS A SURFACE HIGH OVER THE NRN PLAINS PUSHES ANOTHER
COLD FRONT INTO THE CWFA.  AS A RESULT...THERE WILL BE A DECENT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER NERN CO WEDNESDAY AND
WEDNESDAY NIGHT.  MORE RIDGING IS EVIDENT OVER COLORADO OVER THE
LATTER HALF OF THE WEEK...BUT A TROF OVER THE PACIFIC NORTHWEST MAY
CONTINUE TO KEEP AN UNSETTLED SOUTHWESTERLY FLOW ALOFT OVER THE
STATE...WITH A CHANCE/SLGT CHC OF AFTN/EVNG TSTMS FOR THURSDAY
THROUGH SATURDAY.

&&

.AVIATION...LOW CLOUDS AND FOG WILL FORM BEHIND A COLD FRONT BY 12Z.
CEILINGS WILL BE 500 TO 1000 FEET AND VISIBILITY MAY BE REDUCED TO
BELOW MILE AT TIMES. THE LOW CLOUDS AND FOG WILL LIFT LATE THIS
MORNING AS THE AIRMASS WARMS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AFTER 18Z WITH HEAVY RAIN...SMALL HAIL AND OUTFLOW WIND
GUSTS TO 30 KNOTS BEING THE MAIN THREATS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, Jun 7, 10:33 AM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SUN JUN 07 2009

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SUN JUN 07 2009

...SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST PLAINS OF
COLORADO THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP OVER THE MOUNTAINS AND
ADJACENT PLAINS THROUGH NOON...THEN SPREAD OUT OVER THE NORTHEAST
PLAINS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
UP TO GOLF BALL SIZED...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
HEAVY RAIN. A DRY LINE IS ALSO SETTING UP ALONG THE PALMER DIVIDE
WHICH MAY ALSO FOCUS THUNDERSTORMS WITH THE POTENTIAL FOR AN
ISOLATED TORNADO.

AN STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO
THIS AFTERNOON RESULTING IN THE SCATTERED THUNDERSTORMS. STORMS WILL
DIMINISH LATER THIS AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS
THE DISTURBANCE MOVES TO THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR EACH DAY.
WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE IS EXPECTED TO BE
SUFFICIENT ENOUGH TO BRING A THREAT OF A FEW SEVERE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY NOON ACROSS THE
NORTHEAST PLAINS OF COLORADO.

SWE/DBB

In the hours before

Special weather statement, Jun 7, 10:43 AM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SUN JUN 7 2009

COZ035-038-071715-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1043 AM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF CARR...OR 16 MILES NORTH OF FORT
COLLINS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
ROCKPORT...NATURAL FORT REST AREA AND CARR.

LAT...LON 4099 10465 4072 10472 4071 10510 4099 10511
TIME...MOT...LOC 1641Z 256DEG 11KT 4079 10499

SWE
Local storm report, Jun 7, 1:00 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             3 ENE FORT COLLINS      40.57N 105.02W
06/07/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            SHREDDING LEAVES. MINOR STREET FLOODING.

&&

FREDIN
Local storm report, Jun 7, 1:08 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             2 NE WELLINGTON         40.72N 104.97W
06/07/2009  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

1248 PM     HAIL             3 ENE FORT COLLINS      40.57N 105.02W
06/07/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            SHREDDING LEAVES. MINOR STREET FLOODING.

&&

FREDIN
Local storm report, Jun 7, 1:37 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             3 S DENVER              39.68N 104.96W
06/07/2009  M1.25 INCH       DENVER             CO   TRAINED SPOTTER

            DENVER UNIVERSITY

1250 PM     HAIL             2 NE WELLINGTON         40.72N 104.97W
06/07/2009  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

1248 PM     HAIL             3 ENE FORT COLLINS      40.57N 105.02W
06/07/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            SHREDDING LEAVES. MINOR STREET FLOODING.

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:48 PM MDTSpecial Weather StatementBOUSedgwick27 min
Jun 6, 8:18 PM MDTSevere Thunderstorm WarningBOUSedgwick42 min
Jun 6, 11:27 PM MDTSevere Thunderstorm WarningBOULogan48 min
Jun 7, 12:08 AM MDTSevere Thunderstorm WarningBOULogan, Sedgwick38 min
Jun 7, 12:01 PM MDTSevere Thunderstorm WarningBOULarimer, Weld59 min
Jun 7, 12:55 PM MDTAreal Flood AdvisoryBOULarimer, Weld55 min
Jun 7, 1:16 PM MDTTornado WarningBOUAdams, Broomfield, Weld19 min
Jun 7, 1:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver62 min
Jun 7, 1:40 PM MDTTornado WarningBOUArapahoe, Denver35 min
Jun 7, 2:12 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld20 min
Jun 7, 2:24 PM MDTTornado WarningBOUArapahoe, Elbert51 min
Jun 7, 3:12 PM MDTTornado WarningBOUArapahoe, Elbert33 min
Jun 7, 3:24 PM MDTTornado WarningBOUAdams31 min
Jun 7, 3:43 PM MDTTornado WarningBOULincoln, Washington47 min
Jun 7, 4:05 PM MDTTornado WarningBOUWashington40 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.